Thunderstorm Wind, Clayton
- When
- September 18, 6:02 PM CST
- Where
- Clayton County, Edgewood
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.670, -91.430
A strong cold front moved across northeast Iowa during the evening hours of September 18th, triggering a line of severe thunderstorms. Law enforcement officials and storm spotters reported damaging winds of 60 to 70 mph, which blew down some barns.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A strong cold front moved across northeast Iowa during the evening hours of September 18th, triggering a line of severe thunderstorms. Law enforcement officials and storm spotters reported damaging winds of 60 to 70 mph, which blew down some barns.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 18, 2:06 PM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 306 PM CDT TUE SEP 18 2007 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FORECAST CONCERNS ARE ON RAIN CHANCES TONIGHT ALONG WITH SEVERE WEATHER THREAT...THEN TEMPERATURES AND CLOUDS THROUGH THE REMAINDER OF THE PERIOD. 18Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM WESTERN MINNESOTA...INTO CENTRAL NEBRASKA. WATER VAPOR IMAGERY SHOWS VIGOROUS SHORTWAVE LIFTING THROUGH NEBRASKA TOWARD THE AREA. RUC AND LAPS SHOWING MOISTURE TRANSPORT INTO THE AREA SUSTAINING THE SCATTERED SHOWERS AND THUNDERSTORMS FROM CENTRAL IOWA INTO SOUTHEAST MINNESOTA. WITH THE CLOUD COVER...SPC MESO PAGE INDICATING MUCAPES NEAR 1000 J/KG AHEAD OF FRONT ACROSS CENTRAL MINNESOTA. 12Z 18SEP07 MODELS OFFER SIMILAR SOLUTIONS THROUGH 60 HOURS. AFTER 60 HOURS THOUGH SOME DIFFERENCES DEVELOP WITH THE HANDLING OF THE DIGGING WEST COAST TROUGH AND ITS ATTENDANT CLOSED CIRCULATION. THE GFS LOOKS TO BE IN THE MIDDLE OF THE ENSEMBLE AND THUS LEANED TOWARD THIS IN THOSE OUTER PERIODS. FOR TONIGHT EXPECT SHORTWAVE TO TRANSLATE NORTHEAST ENHANCING LIFT OUT AHEAD OF THE SURFACE COLD FRONT. MOISTURE PLUME WITH PRECIPITABLE WATER VALUES BETWEEN 1.5 INCHES AND 2 INCHES WILL BE PRESENT AHEAD OF THE FRONT ACROSS THE FORECAST AREA. AMPLE SHEAR WITH EFFECTIVE SHEAR VALUES OF 45 TO 50 KNOTS TO SPREAD ACROSS THE AREA THIS EVENING. HOWEVER...INSTABILITY LACKING DUE TO EXTENSIVE CLOUDS...THUS EXPECT CONVECTION TO BLOSSOM DURING THE EVENING HOURS WITH STRENGTHENING LOW LEVEL JET/MOISTURE TRANSPORT. STILL THE POSSIBILITY OF LOCALLY HEAVY RAIN AND THIS ALREADY ADDRESSED IN THE GRIDDED DATABASE. SEVERE THREAT LOOKS ISOLATED AT BEST...BUT CAN/T RULE OUT STRONGER STORMS PRODUCING HAIL AND OR WINDS. HAVE THE HIGHEST POPS DURING THE EVENING HOURS THEN TAPER OFF FROM WEST TO EAST AFTER MIDNIGHT AS FRONT PUSHES EASTWARD. ON WEDNESDAY...MODEL SOUNDINGS AND RELATIVE HUMIDITY PROGS SHOWS POST FRONTAL STRATUS DECK. THUS HAVE HELD ONTO CLOUDS DURING THE MORNING HOURS AND THEN PARTLY SUNNY IN THE AFTERNOON. HIGH PRESSURE THEN BUILDS IN FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT WITH QUIET WEATHER. AS FLOW AMPLIFIES ON FRIDAY A SHORTWAVE TRANSLATES ACROSS CANADA DRAGGING A COLD FRONT TOWARD THE AREA. MAIN FORCING LOOKS TO REMAIN TO THE NORTH OF THE FORECAST AREA...BUT LOW POPS ACROSS THE NORTH STILL LOOK WARRANTED. TEMPERATURES TO REMAIN ON THE MILD SIDE THROUGH THE PERIOD. ONLY A FEW MINOR CHANGES TO THE TEMPERATURES GRIDS WITH MAV NUMBERS LOOKING REASONABLE. .LONG TERM...SATURDAY THROUGH TUESDAY MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY. ALL OF THEM MAINTAIN LONGWAVE RIDING ACROSS THE EASTERN CONUS WITH A RATHER DEEP CLOSED MID LEVEL LOW ACROSS CALIFORNIA BEING EJECTED NORTHEAST WITH TIME. THIS DUE IN-PART TO MORE ENERGY DIVING SOUTHEASTWARD INTO THE PACIFIC NORTHWEST. THE BIG QUESTION IS HOW QUICKLY THIS LOW PUSHES EASTWARD GIVEN THEN THE PACIFIC ENERGY AND THE SOUTHERN CALIFORNIA ENERGY MERGE OVER THE INTERMOUNTAIN REGION. THE ECMWF HAS TRENDED MUCH DEEPER WITH THE SURFACE CYCLONE ACROSS CENTRAL CANADA LATE IN THE WEEKEND. WILL USE A COMPROMISE BETWEEN THE SLOWER 00Z ECMWF AND FASTER 06Z GFS. AS FOR THE SENSIBLE WEATHER IMPACTS DRY AND WARM WEATHER WILL CONTINUE INTO SUNDAY AS AFOREMENTIONED SYSTEM REMAINS WELL TO THE WEST OF THE AREA AND HIGH PRESSURE INITIALLY OVER THE GREAT LAKES AND UPPER RIDGING HOLDING TIGHT. AS WESTERN TROUGH APPROACHES EARLY NEXT WEEK WILL BRING RAIN CHANCES INTO THE WEST ON MONDAY AND THEN ACROSS THE REMAINDER OF THE AREA MONDAY NIGHT AND TUESDAY. TEMPERATURES TO CONTINUE ABOVE NORMAL WITH MORE SUMMER-LIKE READINGS EXPECTED. && .AVIATION... LOW PRESSURE WILL INTENSIFY AND MOVE NORTHEAST INTO WESTERN LAKE SUPERIOR AND SOUTHERN ONTARIO TONIGHT. THIS WILL DRIVE A SURFACE COLD FRONT THROUGH KRST TAF SITE AROUND 03Z AND KLSE TAF SITE BY 06Z. SHOWERS AND OCCASIONAL THUNDERSTORMS WILL ACCOMPANY THE FRONT AS IT SWEEPS EAST THROUGH THE AREA. PREDOMINATE MVFR CONDITIONS WITH OCCASIONAL IFR CONDITIONS CAN BE EXPECTED WITH LOWERED CEILINGS AND VISIBILITIES UNDER MORE INTENSE SHRA/TS ACTIVITY. POST FRONTAL SCATTERED SHRA WILL OCCUR THROUGH 09Z WITH MVFR/OCCASIONAL IFR CEILINGS AND MVFR VSBY. POST FRONTAL MVFR/OCCASIONAL IFR STRATUS CLOUDS WILL LINGER THROUGH ABOUT 16Z IN NORTHWEST FLOW BEHIND DEPARTING LOW AND COLD FRONT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. SHORT/LONG TERM...JLR AVIATION..........DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT TUE SEP 18 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-191100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT TUE SEP 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL ADVANCE EASTWARD ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. SOUTHERLY WINDS AHEAD OF THE SYSTEM WILL CONTINUE TO USHER WARM AND MOIST AIR INTO THE REGION...AND THIS WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS AS THE SYSTEM MOVES THROUGH. THE ATMOSPHERE WILL BE SOMEWHAT UNSTABLE...AND WIND PROFILES IN THE LOWER ATMOSPHERE WILL ASSIST IN THE DEVELOPMENT OF SOME STRONG STORMS. A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE...MAINLY THIS AFTERNOON AND THIS EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WITH SOME AREAS SEEING AMOUNTS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT WEATHER DISTURBANCE LOOKS TO TRACK EAST ALONG THE INTERNATIONAL BORDER THURSDAY NIGHT AND FRIDAY. A TRAILING COLD FRONT MAY BRING SCATTERED THUNDERSTORMS TO AREAS MAINLY NORTH OF INTERSTATE 90...BUT NONE OF THESE LOOK TO BECOME SEVERE. ANOTHER DISTURBANCE LOOKS TO MOVE TOWARD THE UPPER MIDWEST BY NEXT MONDAY...BRINGING A SMALL CHANCE FOR THUNDERSTORMS. IT REMAINS TOO EARLY TO DISCERN IF ANY OF THOSE WOULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THIS AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
4 thunderstorm wind. Local standard time, as filed.
A 50 x 80 foot pole barn was blown down and destroyed by a severe thunderstorm wind gust.
Two barns were blown down and destroyed by a severe thunderstorm wind gust on Grandview Road midway between Elkader and Garber.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55391, 55392, 55380, 55381.